Our sectors

To:
postbox@leighday.co.uk
We treat all personal data in accordance with our privacy policy.
Show Site Navigation

MHRA announces recall of drug Esmya due to risk of serious liver injury

The Medicines and Healthcare Products Regulatory Agency (MHRA) has announced a recall of drug Esmya (ulipristal acetate) due to a risk of serious liver injury.

Female liver

19 March 2020

Esmya was authorised in the EU in 2012 to treat moderate to severe symptoms of uterine fibroids (commonly known as myomas - non-cancerous tumours of the uterus) which may cause heavy menstrual bleeding, pelvic pain and create pressure on other organs. Ulipristal acetate is also used for emergency birth control.  It works by modifying the activity of progesterone. It is generally used either pre-operatively or on a longer term basis to reduce the size of the fibroids or to stop / reduce bleeding and increase red blood cell count.
 
In November 2017 the European Medicines Agency 's Pharmacovigilance Risk Assessment Committee began a review of the benefits and risks of Esmya, following reports of serious liver injury, including liver failure leading to the need for transplantation. It recommended regular liver monitoring for women taking Esmya which included having a liver function test at least once a month during treatment.
 
In May 2018, the European Medicines Agency (EMA) recommended additional measures to minimise the risk of serious liver injury with Esmya which included:
 
  • not prescribing the drug to women with known liver problems;
  • liver tests before, during and after stopping treatment;
  • a card for patients to inform them about the need for liver monitoring;
  • a recommendation that patients contact their doctor should they develop symptoms of liver injury.

This month, the MHRA has issued a complete recall of Esmya. The recall follows  a further review after a new case of liver failure requiring liver transplant was reported where the patient and doctor followed the previous advice given by the MHRA and EMA, regularly monitored liver function and stopped treatment as soon as raised liver enzyme levels were identified.
 
The MHRA have suspended the licence for the drug and advised doctors to contact patients currently being treated with Esmya as soon as possible and to stop their treatment and to advise patients to seek immediate medical attention if they develop signs and symptoms of liver injury. These symptoms include abdominal pain, yellowing of the skin or eyes, dark urine, tiredness, loss of appetite, and nausea and vomiting, even if one to two months after stopping Esmya treatment.
 
Approximately 2,865 treatment courses of Esmya were dispensed in the UK in 2019.  Fortunately, there were only 19 suspected adverse drug reactions associated with Esmya reported in the UK and only five cases of liver injury requiring liver transplant were reported worldwide in women receiving Esmya.
 
Commenting on the recall Bozena Michalowska, head of the product safety and consumer law team at Leigh Day, said:
 
“Notwithstanding the low incidence, one has to ask whether the benefits outweighed the very serious risks associated with this drug, particularly where warnings given to patients and doctors were clearly inadequate.”
 
If you have suffered liver damage as a result of being prescribed Esmya and would like to discuss a potential claim with a solicitor please contact jderwent@leighday.co.uk.


Information was correct at time of publishing. See terms and conditions for further details.

Share this page: Print this page

Let us call you back at a convenient time

We treat all personal data in accordance with our privacy policy.

    More information